Vermont, 2008

Damaging Wind in Vermont, July 30, 2008

July 30, 2008 · NWS BTV · 1 event in 1 county or zone

A mid-atmospheric disturbance and weak surface wave moved across New York and Vermont during the evening and night of July 30th and 31st. A few scattered thunderstorms accompanied this system, which included an isolated severe thunderstorm near Warren (Washington county) that produced winds that downed a few large branches and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-atmospheric disturbance and weak surface wave moved across New York and Vermont during the evening and night of July 30th and 31st. A few scattered thunderstorms accompanied this system, which included an isolated severe thunderstorm near Warren (Washington county) that produced winds that downed a few large branches and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 30, 8:55 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 30, 8:55 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
955 PM EDT WED JUL 30 2008

.SYNOPSIS...
CHANCES FOR SHOWERS WILL INCREASE OVERNIGHT AND INTO THURSDAY AS
AN AREA OF LOW PRESSURE APPROACHES FROM THE NORTHERN GREAT LAKES
AND MOVES ACROSS THE NORTH COUNTRY ON THURSDAY AND INTO THURSDAY
NIGHT. AS UPPER LEVEL TROUGH MOVES AWAY FROM THE AREA FRIDAY...A
DRY DAY IS EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 950 PM EDT WEDNESDAY...DECENT S/W BOTTOMING TROF INTO
ONTARIO/ERN GRT LAKES AND HEADED FOR FA OVRNGT INTO MARGINALLY
UNSTABLE AIRMASS FOR SHRA/TSRA.

I/VE PRETTY MUCH KEPT ONGOING FCST INTACT BUT GIVEN MORE SCT
NATURE KNOCKED POPS DOWN A TAD AND THEN USED SCTD TERMINOLOGY IN
THE 40-50 RANGE WITH CHC WRDG BLO THAT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 300 PM EDT WEDNESDAY...LIKELY POPS WILL CONTINUE INTO
THURSDAY AS SURFACE LOW AND UPPER LEVEL LOW BOTH SLOWLY MAKE
THEIR WAY EAST. THE HIGHEST POPS WILL BE TO THE NORTH...ALONG THE
CANADIAN BORDER WHERE THE BETTER DYNAMICS WILL BE CLOSER TO THE
ACTUAL LOW PRESSURE SYSTEM. PWATS WILL CONTINUE TO RANGE FROM
1.25 INCHES TO 1.5 INCHES...SOME HEAVY DOWNPOURS ARE POSSIBLE
TOMORROW. THE AXIS OF DEEPER MOISTURE WILL CROSS THE AREA
THURSDAY AFTERNOON. UPPER TROF WILL CONTINUE TO INFLUENCE OUR
WEATHER THURSDAY NIGHT AS ANOTHER SHORTWAVE RIDES ALONG THE BASE
OF THE TROF...CHANCE OF SHOWERS WILL DIMINISH TOWARDS FRIDAY
MORNING. HAVE KEPT JUST A SLIGHT CHANCE OF SHOWERS IN THE
FORECAST FOR FRIDAY AND INTO FRIDAY NIGHT AS WEAK HIGH PRESSURE
RIDGES INTO THE AREA. UPPER LEVEL FLOW WILL FLATTEN OUT ON FRIDAY
NIGHT. TEMPERATURES THROUGH THE SHORT TERM FORECAST WILL BE IN
THE LOWER 80S DURING THE DAY AND LOWER 60S AT NIGHT...THIS IS
NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 300 PM EDT WEDNESDAY...ENSEMBLE DATA...NEW GFS...AND THE
ECMWF RUN FROM LAST NIGHT ALL POINT TO A PRONOUNCED SHORTWAVE
TROUGH DIGGING INTO THE REGION ON SATURDAY AND NOT EXITING UNTIL
LATE SUNDAY. ENSEMBLE DATA SHOWING GOOD CONTINUITY AMONG THE
DIFFERENT RUNS FROM LAST NIGHT AND 500 MB HEIGHTS A FEW STANDARD
DEVIATIONS BELOW NORMAL...THUS INDICATING A MORE SUBSTANTIAL
TROUGH TO IMPACT THE REGION. THUS COULD SEE STEADIER
PRECIPITATION MOVING INTO THE REGION SATURDAY AFTERNOON AND
PERSISTING SATURDAY NIGHT INTO SUNDAY. WILL THEREFORE MENTION
LIKELY POPS DURING THIS PERIOD. THIS WILL ALSO HAVE AN IMPACT ON
CLOUD AND TEMPERATURE FORECASTS AS MORE CLOUDS AND PRECIPITATION
WILL HOLD TEMPERATURES DOWN. IT APPEARS REGION WILL GET INTO
NORTHWEST FLOW ALOFT ON MONDAY AS UPPER TROUGH MOVES FAR ENOUGH
EAST TO NOT HAVE MUCH OF AN IMPACT ON THE AREA WITH RESPECT TO
PRECIPITATION. CAN SEE JUST A SLIGHT CHANCE OF SHOWERS FOR
MONDAY. UPPER JET IS RIGHT OVER US ON TUESDAY AND WEDNESDAY
CREATING FASTER WEST TO NORTHWEST FLOW. NEW GFS HAS LARGE
CONVECTIVE BULLSEYE ON TUESDAY...WHICH SEEMS OVERDONE. THIS FLOW
PATTERN PERSISTS INTO WEDNESDAY AS WELL. NOT TOO CONCERNED THIS
WILL BE AN ACTIVE WEATHER PATTERN FOR US ON TUESDAY AND
WEDNESDAY...THUS WILL ONLY GO WITH A SLIGHT CHANCE FOR BOTH DAYS.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
THROUGH 00Z FRIDAY...MOSTLY VFR CONDITIONS WITH TEMPO IFR
CONDITIONS IN SHRA/TSTMS ACTIVITY OVER THE NEXT 24 HOURS. A
PREFRONTAL TROUGH IS CURRENTLY MOVING THROUGH THE AREA CAUSING
SOME LIGHT SHRA AND AN AREA OF TSTMS OVER NY. THESE STORMS WILL
MOVE EAST OVER THE NEXT FEW HOURS. ANOTHER UPPER LEVEL SHORTWAVE
AND POLEWARD EXIT JET STREAK WILL MOVE THROUGH THE AREA AFT
MIDNIGHT. THIS WILL CAUSE ANOTHER ROUND OF SHOWERS LATE THIS
EVENING. LOOKS LIKE A SMALL BREAK TOMORROW MORNING BEFORE SURF
COLD FRONT MOVES ACROSS THE REGION LATER IN THE DAY ON THURSDAY.
THIS COMBINED WITH COLDER AIR ALOFT MOVING IN AND SOME SUN WILL
HELP TO DESTABILIZE THE ATMOSPHERE...THIS WILL GIVE US THE MOST
WIDESPREAD SHRA/TSTM ACTIVITY OVER THIS PERIOD FROM 19-22Z. WNDS
WILL SHIFT TO THE SOUTH THIS EVENING AS A WEAK WARM FROM BOUNDARY
PUSHES THROUGH THE AREA BEFORE THEY SWITCH MORE WESTERLY WITH FROPA
TOMORROW AFT.

00Z FRIDAY THROUGH MONDAY...THURSDAY NIGHT THROUGH FRIDAY NIGHT
SHOULD SEE VFR CONDITIONS AS SURFACE HIGH PRESSURE BUILDS
IN...WITH SOME IFR FOG POSSIBLE AT KMPV/KSLK. AN UPPER LEVEL TROUGH MOVING
INTO THE REGION SATURDAY THROUGH SUNDAY WILL PRODUCE WIDESPREAD
SHOWERS AND THIS WILL RESULT IN MVFR CONDITIONS THROUGH MUCH OF
THIS PERIOD. SOMEWHAT DRIER AIR MOVES IN ON MONDAY THROUGH THE
MIDDLE OF NEXT WEEK AND THIS WILL KEEP CONDITIONS GENERALLY IN THE
VFR CATEGORY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JAN
NEAR TERM...SLW
SHORT TERM...JAN
LONG TERM...EVENSON
AVIATION...EVENSON/DUMONT
Hazardous weather outlook, Jul 30, 3:02 AM EST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
402 AM EDT WED JUL 30 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-310815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
402 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 9:39 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1039 PM EDT WED JUL 30 2008

NYZ029-030-310345-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
INCLUDING...ALDER BROOK...BLOOMINGDALE...CARRY FALLS RESERVOIR...
DEBAR MOUNTAIN...FRANKLIN FALLS...GABRIELS...LOON LAKE...MADAWASKA...
ONCHIOTA...PAUL SMITHS...RAINBOW LAKE...ST. REGIS MOUNTAIN...STARK...
UPPER ST. REGIS...VERMONTVILLE AND WOLF POND
1039 PM EDT WED JUL 30 2008

AT 1036 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARRY FALLS RESERVOIR...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR MADAWASKA BY 1110 PM...NEAR PAUL SMITHS
BY 1120 PM...NEAR RAINBOW LAKE...8 MILES SOUTH OF DEBAR MOUNTAIN BY
1130 PM...NEAR LOON LAKE...VERMONTVILLE BY 1140 PM...NEAR ALDER BROOK
AND 6 MILES NORTH OF FRANKLIN FALLS BY 1150 PM.

BRIEF HEAVY RAIN...FREQUENT DEADLY LIGHTNING...AND WIND GUSTS OF 45
MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS.

DD
Special weather statement, Jul 30, 11:13 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1213 AM EDT THU JUL 31 2008

VTZ001-002-005-006-008-009-016>018-310515-
GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-
WASHINGTON-WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
INCLUDING THE CITIES OF...ALBURGH...SOUTH HERO...ST. ALBANS...
BURLINGTON...JOHNSON...STOWE...MONTPELIER...MIDDLEBURY...
VERGENNES...ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...
RIPTON
1213 AM EDT THU JUL 31 2008

STRONG THUNDERSTORMS WILL MOVE THROUGH THE CHAMPLAIN VALLEY
AND NORTH CENTRAL VERMONT THROUGH 115 AM. THE POTENTIAL FOR HEAVY
DOWNPOURS WITH AMOUNTS UP TO AN INCH OF RAIN. BRIEF GUSTY WINDS
ARE ALSO POSSIBLE WITH THESE STORMS. THE HEAVIER ACTIVITY WILL
MOVE THROUGH ADDISON AND WASHINGTON COUNTIES DURING THIS TIME.

JN

The radar

The Burlington radar (KCXX), 50 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 30, 11:56 PM EST
Where
Washington County, Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.120, -72.850

Several large branches downed by thunderstorm winds that fell on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127400.